advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ronkonkoma, New York, USA:

My daughter (age 8) has Type 1. We carry glucagon in case of hypoglycemia. My father, who is not diabetic, has bouts of hypoglycemia. I was wondering, in case of an emergency situation, would glucagon would work on a non-diabetic experiencing hypoglycemia?

Answer:

You don't mention if your father just has the symptoms of a falling blood sugar (hunger, shakiness, moodiness, sweating) or if he really has severe documented low blood sugar that causes loss of consciousness or seizures.

The first, most common problem in adults does not need to be treated with glucagon. In fact, glucagon given to non-diabetic individuals can cause vomiting, and occasionally a few hours later symptoms of low or falling blood sugars due to a surge in insulin after glucagon.

If your father has severe low blood sugars causing him to pass out or have a seizure, a complete metabolic workup is indicated to find both the cause and determine the best way to prevent or treat these low blood sugars.

TGL

Original posting 22 Feb 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.